Do you have a question you’ve been dying to ask, but didn’t know who to turn to? Well, now you do. The National Women’s Health Network has established a biweekly Q & A column where you can ask questions on a variety of topics. Those topics include contraception, abortion, sexual health, menopause & menopause hormone therapy, osteoporosis, obesity, and some aspects of heart disease. Each week we will feature a new question. See this week’s question below.

Submit your question today!

 

To view past questions, check out our Since You Asked Archives.

What we are able to provide:

  • A feminist perspective on current issues in women’s health
  • Evidence-based research on the risks and benefits of certain drugs and procedures
  • Information on available treatment options

What we are not able to provide:

  • Medical advice
  • Physician referrals
  • Financial assistance in paying for health care
  • Information on general health topics

Please note: Questions submitted will not be answered personally, and not all questions submitted will be answered. If your question is selected, you will be notified via email. Before you submit your question, search our website to see if you find the answer to your question. Your answer might be found in a fact sheet, newsletter article or on one of our advocacy pages. NWHN can provide you with accessible and accurate health information; however, we are not medically licensed professionals and thus cannot provide medical diagnostic or treatment advice.

 


Biweekly Column – I just read info on the Internet suggesting that if one is on Prolia for osteoporosis it is dangerous to stop. Any truth to that?

Denosumab (brand name Prolia) is a medication used to treat severe osteoporosis. It works by turning off the natural process of breaking down and reabsorbing bones. It is administered through a shot twice per year for up to 10 years. Denosumab has proven effective at building bone density and reducing spine and hip fractures. However, it carries a risk of serious side effects. People with weakened immune systems are advised not to use to denosumab because it can lead to serious infections that require hospitalization (such as heart infections). It can also cause disintegration of the jaw, called osteonecrosis, and atypical femur fractures. The NWHN is concerned that for most postmenopausal women, the benefit of denosumab does not outweigh the risks. We recommend that women seeking osteoporosis treatment approach denosumab with caution.

Common osteoporosis treatment plans with denosumab also include follow up treatments with medication like abisphosphonate which slows the rate of bone loss. This is because the bone-density building benefits of denosumab are lost quickly after you stop taking the medication if you do not follow up with a few years of a medication like bisphosphonates.

Recent studies have shown that people who stop taking denosumab experience bone loss within the first year if they do not start taking a new osteoporosis treatment. Clinical trials have demonstrated a rapid decrease in bone mineral density (BMD) and an increase in bone turnover markers (BTMs). Both BMD and BTMs are indicators used to diagnose osteoporosis. In clinical trials, results also suggest that people who stop taking denosumab and did not start another treatment experienced more vertebral fractures (fractures in your spine) in the 10 months after treatment than people who had been taking a placebo. For these reasons, pausing your treatment or taking a “drug holiday” is not recommended when taking denosumab. Researchers and physicians recommend that you do not stop taking denosumab without making a plan for further bone treatment.

 

For more information check out our Osteoporosis Treatment Fact Sheet.

 

 

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, graphics, images, and information, contained on or available through this website is for general information purposes only.